I'm 6 days post op and I haven't had a bowel movement yet. Is this normal?

Doctor Answers 10

Constipation due to pain meds

It sounds as if you are suffering from constipation due to your pain meds which is very common. Speak with your surgeon about recommending a stool softener. 

Kindly,

Kouros Azar


Thousand Oaks Plastic Surgeon
4.8 out of 5 stars 21 reviews

Obstipation =serious constipation

There is a variation between people in terms of BM frequency.  How often do you have a BM?

Still, six days without a BM is too long.  Most likely you are constipated due to narcotics.  If this is not corrected soon, you will get blocked up, and my experience decreased appetite and nausea/vomiting.

You should get started on stool softeners and bowel stimulants.  I would refer you to your doctor.  Drinking plenty of fluids and walking will also help.

Hang in there, and get going with the above.

sek

No Bowel movement after surgery

Please call your surgeon to notify him/her.  Your plastic surgeon will most likely recommend a suppository or enema on top of stool softeners to get things going.  Pain medication causes constipation and it's better to treat before the problem gets too bad.  I typically tell my patients to be sure they don't go longer than 2 days with out a BM.  Best of luck to you!

Shahin Fazilat, MD, FACS
Mountain View Plastic Surgeon
4.8 out of 5 stars 10 reviews

No BM for 6 days is NOT normal.

Thanks for asking this sometimes embarrassing question. It's too bad you waited till 6 days post-op. I have had patients wait 7, 8, and even 10 days, when I then
wonder which brand of TNT we will need to blast out the fecal plug that
has been caused by that length of wasted time! Sorry, this is a crappy
subject!

But here is what I recommend, based on the physiology of
what got you in this predicament. Anesthesia and narcotic pain
medications slowed your gut peristalsis, and reduced activity (just
normal body movement that stimulates the intestines) further aggravated
the lack of propulsion through your gut. The fecal material (bowel
movement) in your sigmoid colon and rectum just sat there without much
urge for you to go (the rectal valves that "signal" the need to go are
sluggish as well, and even more so if you are normally somewhat
constipated without anesthesia or narcotics), and all this while your
body is absorbing fluid from the bowel movement, and what peristalsis
you are able to generate only further compresses or impacts the fecal
plug.

This fecal plug acts like a "cork" that gets bigger and more solid. Now we have a problem Houston!

So the first step is NOT laxatives that stimulate peristalsis--this only
causes no result and often cramps (and terrible diarrhea when you get
your "cork" out). The first step is to moisten and dislodge the fecal
plug, You can start with a glycerine suppository that can act like a
mild lubricant, but at 6 days with no BM and this probably won't work.
But it won't hurt either (and no cramps), so give this a go, so to
speak.

But you'll probably need to start with one or two Fleets
enemas (small pre-filled enemas available at your drugstore or
Costco--get the twin-pack). If this doesn't work, a (bigger-volume)
water bottle enema may be necessary. Remember, getting the plug of hard
fecal material out of the rectum is the problem to be addressed, not
stool softeners, laxatives, or fiber bulk agents by mouth. The problem
is at the other end!

Once the fecal plug is evacuated (nurses and
medical students had to do this with the gloved digit in nursing home
patients unable to do this themselves--called disimpaction), then
everything should be back to normal--unless your activity is still
limited, or you are still taking narcotics. Then a stool softener, fiber
bulk agent, prunes or juice, Miralax, etc. will be necessary until your
gut is returned to its baseline state.

Fortunately this is temporary. But don't waste time doing the easy oral laxative
route--that's not the problem, as I hope I have detailed. Sorry for the
detail, but not being able to, er, do your business really IS a crappy
problem to have. (Twice in one answer is enough, don't you think?) Best
wishes for a speedy return to regularity!

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
4.9 out of 5 stars 239 reviews

I'm 6 days post op and I haven't had a bowel movement yet. Is this normal?

Thank you for your question. It is more likely from pain meds. Drink plenty fluids and talk to your PS for change of meds and add metamucil or other stool softeners.

Constipation after surgery

Hi,

You should have a bowel movement by now. I'd suggest letting your doctor know and he/she will likely recommend a stool softener and possibly a suppository to get things moving. Be sure to stay hydrated as dehydration can lead to constipation. Taking narcotics will contribute to constipation, as well. 

All the best,

Dr. Blagg

Austin, TX

Constipation

Hello,


I recommend that you talk to your Plastic Surgeon about medication and activity which can help alleviate your constipation.


All the best

I'm 6 days post op and I haven't had a bowel movement yet. Is this normal?

You should let your surgeon know right away and ask for advise about getting your bowels moving again. 

Karol A. Gutowski, MD, FACS
Chicago Plastic Surgeon
4.9 out of 5 stars 65 reviews

I'm 6 days post op and I haven't had a bowel movement yet. Is this normal?

It is normal post surgery to have some constipation issues. The most common culprit is the use of pain medication. I would suggest speaking to your surgeon and switching to ibuprofen and adding in some Miralax as soon as possible to get things moving again. Otherwise this will just keep adding to your discomfort. 

Lawrence Bundrick, MD
Huntsville Plastic Surgeon
5.0 out of 5 stars 6 reviews

No bowel movement

Thank  you for your question. Constipation after surgery is quite common. It is most often caused by the use of pain medications. Six days is a bit long to go without a bowel movement. Speak with your surgeon. He or she may recommend gentle laxatives, like milk of magnesia or a stool softener like colace to help things along. Keep yourself well hydrated by drinking plenty of water. 

Good luck!

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.